CSN Login
Members Online: 21

Kidney damage and other side effects from chemo?

Brooklyn_Girl
Posts: 3
Joined: Apr 2004

HI,
I was wondering if anyone else has had to deal with side effects from chemo...I was overdosed on taxol/carboplatin (weekly for 8 months) and now, even though my CA125 has been in the single digits for about a year, I suffer from kidney damage and also neuropathy-no feeling below the ankles. I have to have ureter stents changed and placed every 3 months and I'm told the neuropathy is permanent. I'm grateful that the CA125 is so low but because of these constant reminders,I feel like I will never quite move on from this experience.

mopar
Posts: 1950
Joined: May 2003

I'm sorry to hear you are still going through so much. But, like you, I think single digit CA125 readings are a blessing. There are many side effects from the taxol/carbo, but I have not experienced the kidney damage. However, I'm famliar with the the neuropathy. Although it is believed by most doctors that it is irreversible, there are some things that I have done to help improve it: Vitamin B-6 taken daily, 300 mg. I'm also on a resistive training program (helps the neurological system). I definitely have experienced a decrease in symptoms, almost completely. Sometimes damaged nerves CAN heal. But I do remember the burning and pain being so intense it would wake me at night for hours at a time. Walking was difficult, as it affected my feet and ankles. But the worst were my hands and forearms. It was unbearable. Please try the B-6. My neurologist agreed that I was wise to try it (not harmful in doses below 500 mg). I even notice if I don't take it faithfully, some symptoms return. I hope this helps. And I hope that you find the strength to bear this. I will be praying for your recovery and that you may have strength to endure these lingering effects. Please let me know how you are doing. Monika

TealRibbon's picture
TealRibbon
Posts: 44
Joined: May 2003

Monika,

You seem knowledgeable about vitamins & such. I am taking B12 shots for a certain type of anemia. Do you know if it might help with the neuropathy? I just finished 18 months of Chemo. Taxol only for the past year. Feet are numb and my ankles really hurt. I hope it helps!

Brooklyn_Girl
Posts: 3
Joined: Apr 2004

Thanks for the info and suggestions, everyone. I'm really glad I have somewhere to go to unload about all of this...I have a supportive partner and friends but of course, no one really quite "gets it" the way you guys do.
Next week I am going to have an "experiment" of sorts-I am having the ureter stents removed to see if I can live without them...have to be monitored very closely and there's a chance I will have to have them replaced right away if my BUN and creatinine levels rise. But it has been so hard living with the stents, I decided it's worth a shot and my Dr. agrees, the worst that can happen is that I'll have to have them placed again. I have been practically housebound for such a long time due to the urgency and frequency (every 25 minutes) of urination because of the stents...I am very hopeful that I'll be OK without them. As for the neuropathy, I will try your suggestions:) Thanks again.

foxyat55
Posts: 1
Joined: May 2004

Brooklyn_Girl, how did the "experiment" of having the stents removed go? Mine are such a pain (literally--I'm on fentenyl and Vicoden for it) that I'm willing to experiment too. Please let us know.

JanQ's picture
JanQ
Posts: 238
Joined: Jan 2004

Bless your heart. I experienced neuropathy, I was on Taxol/Carboplatin, but they changed it after complaints of numbing Taxotere and neuperin (sp) shots. I still get numb but it doesnt last so hopefully it will go away. I hope things will get better for you I know what you mean about moving on, I was ready for my last chemo yesterday and my white count was to low so I have to wait another week. God bless you and I hope in time you will heal. Jan Q

BonnieR's picture
BonnieR
Posts: 1549
Joined: Jan 2004

I am so happy the chemo has worked so well on the cancer. I to suffer with the neuropathy side affect. Actually my feet are terrible and my calves, I have it in my fingers a little now. I take L-glutamine and a compound B vitamin, which was recommended by Dr. I walk everyday and yes it makes the pain worse after but I think it keeps the circulation going and sometimes nerves do heal themselves. Sorry again you are a part of this group and have to suffer not just through the disease but with the side effects.

Bonnie

sarapatricia
Posts: 8
Joined: May 2003

i

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network